Texas, 2008Drought in Texas, July 1 to 24, 2008
July 1 to 24, 2008 · NWS BRO · 10 events in 10 counties and zones
July began where June left off in Deep South Texas, with Severe (D2) to Extreme (D3) Drought covering the entire area. However, the first widespread significant rainfall of the summer would eventually cover the entire area between the 1st and 8th, and knock the Lower Rio Grande Valley out of Severe or worse drought conditions by the 8th, leaving only the northern tier of counties in Deep South…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July began where June left off in Deep South Texas, with Severe (D2) to Extreme (D3) Drought covering the entire area. However, the first widespread significant rainfall of the summer would eventually cover the entire area between the 1st and 8th, and knock the Lower Rio Grande Valley out of Severe or worse drought conditions by the 8th, leaving only the northern tier of counties in Deep South Texas (Zapata, Jim Hogg, most of Brooks, and northern Kenedy) in Severe drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 8:23 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 30, 8:23 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
923 PM CDT MON JUN 30 2008
...IN WITH JULY AND IN WITH THE RAIN?...
.SYNOPSIS...RELATIVELY BUSY AFTERNOON AS THE COMBINATION OF
LIGHT LOW LEVEL FLOW AND INCREASING DEEP LAYER MOISTURE COMBINED
WITH INLAND PUSH OF MARINE-INFLUENCED AIRMASS BY THE SEA BREEZE
SET THE STAGE FOR SCATTERED TO LOCALLY NUMEROUS SHOWERS/TSTMS
ACROSS HIDALGO AND BROOKS COUNTY TO POINTS WEST.
CURRENTLY...CONVECTION EDGING NORTH TOWARD THE RIO GRANDE NEAR
ROMA...AND WHILE EXPECT THIS ACTIVITY TO FADE WITH LACK OF HEATING
WILL KEEP TABS ON IT THROUGH 10 PM.
&&
.DISCUSSION...TODAY MAY JUST HAVE BEEN THE SETUP FOR A SPELL OF
WETTER AFTERNOONS...AS THE COMBINATION OF DEEP LAYER MOISTURE
POOLING ACROSS THE SOUTHERN QUARTER OF TEXAS AND EXTREME NORTHERN
MEXICO WITH WEAK UPPER LEVEL FEATURES...NOT TO MENTION LIGHT
ENOUGH WINDS THROUGH EARLY AFTERNOON ALLOWING THE SEA BREEZE TO
ACT AS A TRIGGER...WILL GIVE SUMMER STORMS A BOOST. THIS IS
ACTUALLY SOME GOOD NEWS FOR PARCHED AREAS OF THE LOWER RGV STILL
RATED AT EXTREME DROUGHT.
IN GENERAL...FOR TUESDAY AND PERHAPS THROUGH THE REMAINDER OF THE
WORK WEEK (THOUGH WINDS MAY INCREASE AND SHOVE BETTER RAIN CHANCES
EVEN FARTHER WEST EACH AFTERNOON)...EXPECT ISOLATED MORNING ACTIVITY
NEAR THE COAST TO BECOME SCATTERED TO PERHAPS NUMEROUS FARTHER
INLAND...GENERALLY FROM HIDALGO AND BROOKS COUNTIES TO POINTS
WEST.
MODEL GUIDANCE IS ALSO CATCHING ON TO THE HIGHER RAIN CHANCES AS
WELL. GIVEN ALL THESE INDICATORS...HAVE MADE SIGNIFICANT
ADJUSTMENTS TO THE WEATHER AND RAIN CHANCE GRIDS THROUGH THE WEEK
AND EVEN INTO THE HOLIDAY WEEKEND...WHERE WE SHOULD SEE AT LEAST
ISOLATED LATE MORNING THROUGH AFTERNOON ACTIVITY MOVING/DEVELOPING
FROM EAST TO WEST.
FOR THE OVERNIGHT...HAVE MAINTAINED LOW CHANCES ACROSS SOUTHERN
HIDALGO/STARR COUNTIES UNTIL 10 PM...OTHERWISE SKIES SHOULD CLEAR
EXCEPT FOR ISOLATED ACTIVITY RE-FORMING IN THE GULF.
NO CHANGES TO TEMPERATURES THROUGH THE PERIOD...EXPECT READINGS TO
BE AT OR JUST A HAIR ABOVE EARLY JULY NORMALS.
GRIDS UPDATED/SENT/PUBLISHED. TEXT ZONE UPDATE FORTHCOMING AROUND
930 PM OR SO.
&&
.AVIATION...INLAND CONVECTION FIRED OVER DEEP SOUTH TEXAS TODAY...
BUT FOR THE MOST PART STAYED AWAY FROM THE REGIONAL AIRPORTS. VFR
CONDITIONS WILL PREVAIL TONIGHT WITH HIGH ALTITUDE DEBRIS CLOUDS
POSSIBLE LATER THIS EVENING. LOCAL CONVECTION IS AGAIN A POSSIBILITY
ON TUESDAY...WITH GUIDANCE NUMBERS PICKING UP ON BETTER RAIN CHANCES
FOR THE REGIONAL AIRPORTS. TUESDAY WILL START OUT WITH CU FIELDS
BUILDING IN THE MORNING...FOLLOWED BY SCATTERED SHOWERS AND TSTORMS
IN THE LATE MORNING AND EARLY AFTERNOON. HEAVY RAIN APPEARS TO BE
THE MAIN THREAT...WITH GUSTY SURFACE WINDS AND LIGHTNING INCLUDED IN
THE EMBEDDED THUNDERSTORMS. VISIBILITY AND CEILINGS WILL DECREASE TO
MVFR OR IFR IN ANY HEAVIER ACTIVITY. CONDITIONS SHOULD IMPROVE BY
EARLY TUESDAY EVENING AS ENERGY PROVIDED VIA DIURNAL HEATING WANES.
&&
.MARINE...BUOY 42020 REPORTS LIGHT TO MODERATE EAST WINDS AND LOW
SEAS EARLY THIS EVENING. THE DOMINANT WAVE PERIOD IS 6 SECONDS WITH
AN AVERAGE PERIOD OF 4.7 SECONDS. MODERATE EAST TO SOUTHEAST WINDS
WERE BEING REPORTED ON THE LAGUNA MADRE. SURFACE HIGH PRESSURE WILL
REMAIN DOMINANT IN THE NORTHWEST GULF THIS WEEK. MOISTURE WILL
CONTINUE TO FLOW NORTHWEST AROUND THE WESTERN PERIPHERY OF THE
SURFACE HIGH PRESSURE AREA...MOVING INTO THE LOWER TEXAS COASTAL
WATERS FROM THE SOUTHEAST AND DEVELOPING INTO SHOWERS AND TSTORMS.
LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS SHOULD PERSIST
THROUGH THE FORECAST...WITH HIGHER WINDS AND SEAS NEAR SHOWERS AND
THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 91 77 91 / 10 20 10 20
BROWNSVILLE 76 93 77 93 / 10 40 20 30
HARLINGEN 74 95 74 95 / 10 40 20 30
MCALLEN 76 96 76 96 / 30 50 20 40
RIO GRANDE CITY 77 99 75 99 / 30 50 20 40
SOUTH PADRE ISLAND 79 90 78 90 / 20 20 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRID UPDATE...52/BSG
MARINE/AVIATION UPDATE...54/MILLER
Hazardous weather outlook, Jun 30, 8:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
930 PM CDT MON JUN 30 2008
GMZ130-132-135-150-155-170-175-TXZ248>257-011030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
930 PM CDT MON JUN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS DEEP SOUTH
TEXAS ON TUESDAY. AREAS OF LOCALLY HEAVY RAIN AND GUSTY WINDS TO 40
MPH ARE POSSIBLE. CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Zapata
- When
- July 1, 12:00 AM CST to July 24, 11:00 AM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions began the month of July, and would continue through the 24th, when Hurricane Dolly put a final nail into the severe conditions, which gradually were trimmed back prior to Dolly, courtesy of gradually increasing coverage of showers and thunderstorms, especially during the first eight days of the month.
Drought, Jim Hogg
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Jim Hogg County, but increasing coverage of showers and thunderstorms during the first week of the month would knock levels down one category, to Severe (D2) by the eighth.
Drought, Brooks
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Brooks County, but increasing coverage of showers and thunderstorms during the first week of the month would knock levels down one category, to Severe (D2) by the 8th.
Drought, Kenedy
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Kenedy County, but increasing coverage of showers and thunderstorms during the first week of the month would knock levels down one to two categories, to Severe (D2) across the northern half of the county by the 8th, and only moderate across the southern half by the 8th.
Drought, Starr
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Starr County, but increasing coverage of showers and thunderstorms during the first week of the month, with generally 4 to 6 inches of rainfall across most areas of the county by the 8th, would knock conditions down to Moderate (D1). Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
Drought, Hidalgo
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Hidalgo County, but increasing coverage of showers and thunderstorms during the first week of the month, with generally 4 to 6 inches of rainfall across western portions, and 6 to 8 inches elsewhere, would knock conditions down to Moderate (D1) across the western, and Abnormally Dry (D0), elsewhere. Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
Drought, Cameron
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Cameron County, but persistent and locally heavy rainfall during the first week of the month, with generally 6 to 9 inches of rainfall across most of the county, would knock conditions down to Abnormally Dry (D0). Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
Drought, Coastal Cameron
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Extreme (D3) Drought began July in Coastal Cameron County, but persistent and locally heavy rainfall during the first week of the month, with generally 5 to 7 inches of rainfall across the area, would knock conditions down to Abnormally Dry (D0). Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
Drought, Coastal Willacy
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Extreme (D3) Drought began July in Coastal Willacy County, but persistent and locally heavy rainfall during the first week of the month, with generally 4 to 6 inches of rainfall across the area, would knock conditions down to Abnormally Dry (D0) or Moderate (D1). Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
Drought, Willacy
- When
- July 1, 12:00 AM CST to July 7, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Extreme (D3) Drought began July in Willacy County, but persistent and locally heavy rainfall during the first week of the month, with generally 5 to 7 inches of rainfall across most of the county, would knock conditions down to Abnormally Dry (D0), with a few pockets of Moderate Drought (D1). Hurricane Dolly, rolling through between the 23rd and 24th, would finish off the Drought of 2008.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 1 to 31, 20081 death · 68 injured · 8 events
- Wildfire in California, July 1 to 25, 2008$5.0 million · 1 event
- Hail and Damaging Wind in Minnesota, July 1, 2008$355,000 · 1.25 in hail · 14 events
- Drought in Texas, July 1 to 31, 2008$165,000 · 7 events
- Hail and Damaging Winds in New Hampshire, July 1, 2008$145,000 · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 1, 2008$81,000 · 1.75 in hail · 16 events
- Tornado and Hail in Florida, July 1 to 2, 2008$73,000 · EF0 · 8 events
- Flood in Illinois, July 1 to 14, 2008$100,000 · 1 event
- Flood in Missouri, July 1 to 16, 2008$100,000 · 1 event
- Flood in Illinois, July 1 to 10, 2008$50,000 · 1 event
- Drought in North Carolina, July 1 to 31, 200834 events
- Hail and Damaging Winds in Connecticut, July 1, 2008$28,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120115, 120117, 120119, 120123, 128160, 128162, 128163, 128164, 128165, 128166.